Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Remarks of global wellposedness of liquid crystal flows and heat flows of harmonic maps in two dimensions

Authors: Zhen Lei, Dong Li and Xiaoyi Zhang
Journal: Proc. Amer. Math. Soc. 142 (2014), 3801-3810
MSC (2010): Primary 35Q35
Published electronically: July 29, 2014
MathSciNet review: 3251721
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Cauchy problem to the two-dimensional incompressible liquid crystal equation and the heat flows of the harmonic maps equation. Under a natural geometric angle condition, we give a new proof of the global wellposedness of smooth solutions for a class of large initial data in energy space. This result was originally obtained by Ding-Lin and Lin-Lin-Wang. Our main technical tool is a rigidity theorem which gives the coercivity of the harmonic energy under a certain angle condition. Our proof is based on a frequency localization argument combined with the concentration-compactness approach which can be of independent interest.

References [Enhancements On Off] (What's this?)

  • [1] Kung-Ching Chang and Wei Yue Ding, A result on the global existence for heat flows of harmonic maps from $ D^2$ into $ S^2$, Nematics (Orsay, 1990) NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 332, Kluwer Acad. Publ., Dordrecht, 1991, pp. 37-47. MR 1178085 (94c:58048)
  • [2] Kung-Ching Chang, Wei Yue Ding, and Rugang Ye, Finite-time blow-up of the heat flow of harmonic maps from surfaces, J. Differential Geom. 36 (1992), no. 2, 507-515. MR 1180392 (93h:58043)
  • [3] Wei Yue Ding and Fang-Hua Lin, A generalization of Eells-Sampson's theorem, J. Partial Differential Equations 5 (1992), no. 4, 13-22. MR 1192714 (93j:58032)
  • [4] H. J. Dong and Z. Lei, On a family of exact solutions to the incompressible liquid crystals in two dimensions, preprint.
  • [5] J. L. Ericksen, Hydrostatic theory of liquid crystals, Arch. Rational Mech. Anal. 9 (1962), 371-378. MR 0137403 (25 #855)
  • [6] Min-Chun Hong, Global existence of solutions of the simplified Ericksen-Leslie system in dimension two, Calc. Var. Partial Differential Equations 40 (2011), no. 1-2, 15-36. MR 2745194 (2012b:35271),
  • [7] F. M. Leslie, Some constitutive equations for liquid crystals, Arch. Rational Mech. Anal. 28 (1968), no. 4, 265-283. MR 1553506,
  • [8] Fang-Hua Lin and Chun Liu, Nonparabolic dissipative systems modeling the flow of liquid crystals, Comm. Pure Appl. Math. 48 (1995), no. 5, 501-537. MR 1329830 (96a:35154),
  • [9] Fang-Hua Lin and Chun Liu, Partial regularity of the dynamic system modeling the flow of liquid crystals, Discrete Contin. Dynam. Systems 2 (1996), no. 1, 1-22. MR 1367385 (96m:35255)
  • [10] Xiaoli Li and Dehua Wang, Global solution to the incompressible flow of liquid crystals, J. Differential Equations 252 (2012), no. 1, 745-767. MR 2852225 (2012k:35419),
  • [11] Fanghua Lin, Junyu Lin, and Changyou Wang, Liquid crystal flows in two dimensions, Arch. Ration. Mech. Anal. 197 (2010), no. 1, 297-336. MR 2646822 (2011c:35411),
  • [12] Fanghua Lin and Changyou Wang, On the uniqueness of heat flow of harmonic maps and hydrodynamic flow of nematic liquid crystals, Chin. Ann. Math. Ser. B 31 (2010), no. 6, 921-938. MR 2745211 (2011k:58021),
  • [13] J. Sacks and K. Uhlenbeck, The existence of minimal immersions of $ 2$-spheres, Ann. of Math. (2) 113 (1981), no. 1, 1-24. MR 604040 (82f:58035),
  • [14] Michael Struwe, On the evolution of harmonic mappings of Riemannian surfaces, Comment. Math. Helv. 60 (1985), no. 4, 558-581. MR 826871 (87e:58056),
  • [15] Changyou Wang, Well-posedness for the heat flow of harmonic maps and the liquid crystal flow with rough initial data, Arch. Ration. Mech. Anal. 200 (2011), no. 1, 1-19. MR 2781584,
  • [16] Xiang Xu and Zhifei Zhang, Global regularity and uniqueness of weak solution for the 2-D liquid crystal flows, J. Differential Equations 252 (2012), no. 2, 1169-1181. MR 2853534 (2012k:35441),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35Q35

Retrieve articles in all journals with MSC (2010): 35Q35

Additional Information

Zhen Lei
Affiliation: School of Mathematical Sciences, LMNS, and Shanghai Key Laboratory for Contemporary Applied Mathematics, Fudan University, Shanghai 200433, People’s Republic of China

Dong Li
Affiliation: Department of Mathematics, University of British Columbia, 1984 Mathematical Road, Vancouver, BC V6T 1Z2, Canada

Xiaoyi Zhang
Affiliation: Department of Mathematics, 14 MacLean Hall, University of Iowa, Iowa City, Iowa 52242

Received by editor(s): May 11, 2012
Received by editor(s) in revised form: October 5, 2012
Published electronically: July 29, 2014
Communicated by: Walter Craig
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society